Indiana, 2025

Flash Flooding and Flooding in Indiana, August 4, 2025

August 4, 2025 · NWS IND · 5 events in 5 counties and zones

During the late afternoon and early evening of the 4th, slow moving thunderstorms produced heavy rainfall and flooding to portions of west-central and southwest central Indiana. Flooding was most significant in southeastern Vigo County near Blackhawk where a video showed flash flooding of a field and nearby road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the late afternoon and early evening of the 4th, slow moving thunderstorms produced heavy rainfall and flooding to portions of west-central and southwest central Indiana. Flooding was most significant in southeastern Vigo County near Blackhawk where a video showed flash flooding of a field and nearby road. Later in the day, flash flooding also occurred in Daviess County and Lawrence County with two major roads flooded. Total rainfall estimates were as high as 3-5 inches in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 4, 1:34 PM EST, 2 hours 11 minutes earlier. Its key messages:

  • Showers and storms producing localized flooding focused across the lower Wabash Valley through early this evening
  • Daily chances for showers and storms continues through Wednesday then decrease for the second half of this week
  • Progressively warmer and more humid conditions by mid to late week continuing into the weekend
Area forecast discussion, Aug 4, 1:34 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
234 PM EDT Mon Aug 4 2025

.KEY MESSAGES...

- Showers and storms producing localized flooding focused across the
  lower Wabash Valley through early this evening

- Daily chances for showers and storms continues through Wednesday
  then decrease for the second half of this week

- Progressively warmer and more humid conditions by mid to late week
  continuing into the weekend

&&

.SHORT TERM (This Evening through Tuesday)...
Issued at 234 PM EDT Mon Aug 4 2025

Convection continues to move across portions of the lower Wabash
Valley this afternoon on the eastern flank of a near stagnant
inverted surface trough. Storms have been sluggish in their movement
and have seen some gauge reports in excess of 3 inches over parts of
Vigo County to the southeast of KHUF since midday. Localized
flooding remains a concern here in the short term and across much of
the far southwest part of the forecast area with convection
regenerating and moving N/NW. 18Z temperatures were in the mid 70s
to low 80s over all but in the vicinity of KHUF where the heavier
rain has kept temps closer to 70.

The inverted surface trough extending from the lower Wabash Valley
southwest into the lower Mississippi Valley will remain a prominent
feature into Tuesday as it slowly weakens over the region. A weak
trough aloft will extend into the Ohio Valley as well over the next
24 hours...and both of these features will contribute to a threat
for isolated to scattered convection over the entire
forecast area extending into Tuesday.

For the rest of the afternoon...convection is expected to remain
confined to areas south and west of I-74 with a focus across the
lower Wabash Valley between KHUF and Vincennes where current
mesoanalysis shows a bullseye of deeper moisture pooling along the
eastern flank of the trough. PWATs have risen to 1.6 to 1.7 inches
supporting the threat for higher rainfall rates likely to continue
over the next several hours in this zone. Convection also is not
moving fast which is enabling heavier rainfall in short periods as
additional showers generate and train over the same spots.
Convection should decrease in coverage this evening.

Low level moisture drops off quickly northeast across the forecast
area with residual dry air from high pressure to the northeast
continuing to impinge on further expansion of showers into more of
the forecast area. This should continue into the early evening but
moisture advection will gradually expand northward tonight with the
potential for isolated showers and thunderstorms spreading across
the remainder of the forecast area as a result.

Even as the inverted trough weakens Tuesday...low level moisture and
CAPE values rising to around 1500-2000 J/KG will be enough to
generate another round of isolated to scattered convection focused
especially during the afternoon at peak heating. Heavy downpours and
localized flooding from slow moving storms will remain the primary
threat.

Temps...with the continued influx of low level moisture...lows
tonight will hold in the low to mid 60s. There should be less in the
way of cloud coverage on Tuesday outside of convection which should
aid in highs slightly warmer than today in the mid 80s for most.

&&

.LONG TERM (Tuesday Night through Monday)...
Issued at 234 PM EDT Mon Aug 4 2025

Strong ridging aloft will remain anchored over the southern Rockies
and High Plains while a weakness in the flow lingers downstream
across the eastern Midwest and Ohio Valley through midweek. Isolated
to scattered afternoon and evening convection will persist on
Wednesday across the region but as the weakness diminishes and
ridging expands east late week...convective chances will decrease
into the weekend along with an increase in heat and humidity.

A more focused and widespread threat for convection will arrive by
the end of the weekend and into early next week in response to an
approaching cold front dropping out of the upper Midwest and
becoming nearly stationary over the region.

Tuesday Night and Wednesday

A weak but persistent level of troughiness aloft on the lee side of
the ridge will remain across the Ohio Valley through Wednesday
gradually shifting eastward. This will maintain isolated to
scattered convection across especially the southeast half of the
forecast area into Wednesday with a continued risk for slow moving
localized downpours that generally remain subsevere during peak
heating. However any stronger cell with a collapsing downdraft will
carry a localized gusty wind threat.

Highs will climb into the mid 80s Wednesday with humidity levels
slowly ticking up as well as progressively deeper moisture advects
into the region.

Wednesday Night through Monday

Heights aloft will respond to an expansion of the ridging to our
west late this week into the weekend resulting in a resumption of
the late July hot and humid regime albeit with temperatures and
humidity levels not quite as high as experienced last week. Highs
will rise into the upper 80s and lower 90s Friday through Sunday
with dewpoints near or above 70 degrees which could bring peak heat
indices into the upper 90s over the weekend.

The presence of deep low level moisture and ample instability will
keep the risk for isolated afternoon and evening convection in play
but overall daily coverage will decrease with the development of a
mid level cap and the loss of forcing aloft. By late weekend into
early next week...a cold front will shift south towards the region.
While this would provide increased forcing aloft for more widespread
and robust convection... there remain hints in the long range
guidance at the front becoming nearly stationary to our north across
the lower Great Lakes through much of next week as it runs into the
ridging further south. This would keep a warm...humid and unsettled
pattern across the Ohio Valley with any substantial cooldown coming
from a frontal passage being delayed until late next week at the
earliest.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1238 PM EDT Mon Aug 4 2025

Impacts:

- Showers may impact KBMG and KHUF through the afternoon with brief
  restrictions possible
- Patchy fog early Tuesday at KBMG and KHUF

Discussion:

A persistent area of showers with embedded thunder continues to
impact portions of the lower Wabash Valley early this afternoon.
This will affect KHUF through the next few hours and may briefly
impact KBMG as well. Showers will diminish this evening and become
much more isolated. VFR ceilings are expected tonight although
patchy fog and MVFR stratus will be possible in the predawn hours
through daybreak Tuesday at both KBMG and KHUF where moisture is
deeper and rain has fallen today.

Additional isolated to scattered convection is expected on Tuesday
and may impact all four of the terminals...but confidence remains
too low for a mention in the forecast. E/SE winds are expected this
afternoon becoming light tonight and Tuesday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Ryan
LONG TERM...Ryan
AVIATION...Ryan
Hazardous weather outlook, Aug 4, 1:38 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
238 PM EDT Mon Aug 4 2025

INZ021-028>031-035>049-051>057-060>065-067>072-051000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
238 PM EDT Mon Aug 4 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Scattered showers and storms will continue into the early evening
focused especially over the lower Wabash Valley near and south of
Terre Haute. Localized flooding and lightning will be main threats.

Isolated storms remain possible over all of central Indiana tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily chances for afternoon showers and storms continues Tuesday and
Wednesday with much lower chances through the rest of the week into
Saturday. A better chance for scattered storms will arrive Sunday
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Vigo

When
August 4, 3:45 PM EST to 5:45 PM EST
Where
Vigo County, 1.72 mi SW of Blackhawk to 0.79 mi SSE of Blackhawk
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
39.301, -87.321

A video displayed extensive flowing water over a field and road. Nearby, additional photos showed flooding over roads and up to farm structures. There were no nearby rainfall measurements, but radar estimates of over 3 inches fell in the area.

Flood, Martin

When
August 4, 6:13 PM EST to 7:13 PM EST
Where
Martin County, 1.59 mi NW of Loogootee to 1.76 mi NNW of Loogootee
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.686, -86.921

Several streets were flooded in the town of Loogootee due to heavy rainfall. A nearby station reported 3.50 inches.

Flood, Knox

When
August 4, 6:33 PM EST to 8:33 PM EST
Where
Knox County, 2.56 mi WSW of Fritchton to 1.35 mi ENE of Vincennes
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.660, -87.460

Several streets were flooded in Vincennes due to heavy rainfall. A nearby station reported 2.47 inches.

Flash Flood, Daviess

When
August 4, 8:30 PM EST to 10:30 PM EST
Where
Daviess County, 0.69 mi S of Black Oak to 0.95 mi S of Black Oak
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.660, -87.080

A picture indicated flooding along US Highway 50 west of Montgomery. The nearest rainfall report was 2.59 inches, but radar estimates were higher at this location.

Flash Flood, Lawrence

When
August 4, 9:15 PM EST to 10:15 PM EST
Where
Lawrence County, 2.06 mi WSW of Avoca to 1.1 mi WNW of Patton Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
38.913, -86.567

Indiana Route 54 was flooded by heavy rain. There were no nearby rainfall reports, but radar estimates of 2.5-4.0 inches fell in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270256, 1270259, 1270260, 1270257, 1270258.